Excited delirium – a new syndrome?
June 5, 2011
With all the recent posts about sedation in Psych and agitation I thought I might take a moment to draw your attention to the recent White paper from ACEP about the syndrome that has come to be known as Excited Delirium.
This syndrome has been described in the literature for 150 years! Only recently has there been an effort to formalise the symptoms into a treatable syndrome. Some of the cases that have come up during the discussion could easity have been included under the desription of the syndrome – see Case 011 or the coroners report into Mr Fernandez in Qld 2005.
What are the basic features?
male subjects, average age 36
destructive or bizarre behavior generating calls to police,
suspected or known psychostimulant drug or alcohol intoxication,
suspected or known psychiatric illness
nudity or inappropriate clothing for the environment
- Tachypnea, sweating, tactile hyperthermia
- Pain intolerance – often struggle after Taser or pepper-spray
- Obesity is a common finding in these cases
failure to recognize or respond to police presence at the scene (reflecting delirium),
erratic or violent behavior, often towards inanimate objects
unusual physical strength and stamina,
ongoing struggle despite futility,
cardiopulmonary collapse immediately following a struggle or very shortly after quiescence,
inability to be resuscitated at the scene, and
inability for a pathologist to determine a specific organic cause of death,
So is this a true “disease” or just the end point we see when patients on a catecholamine surge develop hypoxia and crash with severe acidosis? This is the point of a lot of debate – some say it is the Taser that kills them, others the Police restraints, who knows.
What we do know is that these patients have an ominous tendency to crash and arrest almost without warning just seconds after “giving up the struggle”. A brief period of quiescence followed by cardiopumonary arrest has been well described throughout the literature.
So how will this change my practice? Well I think I ahve already stated my preference for doing sedation in a well controlled / airway ready environment. I reckon this syndrome will make this conviction even stronger. Beware the speeding/agitated patient who has just wrestled his way into the ED in Police custody – the urge to sedate is strong… but just be ready to do a full ABC resus before you jab in some IM sedation!
- Has anyone out there seen something that meets this description? Please share..
Have not seen a case personally, but have a keen interest in the topic. Did a review on LITFL a while back http://lifeinthefastlane.com/2010/10/crazy-then-dead/. Nice post on what i believe is an important topic all emergency & pre-hospital care providers should be aware of.
Keep the post coming, really enjoy reading them.
Thanks for the paper, Casey. I missed that one during my lit review for my own paper so that is very useful to know of it. Remarkably it recommends ketamine as one of the preferred sedation agents in this condition which aligns with the protocols we have developed in RFDS QLD. useful to add this reference paper to our list then !
We had an inpatient restraint/sedation related death only last year in Townsville hospital with a mental health client. in my research there are a few papers decribing the medical hazards of physical restraint, let alone chemical restraint. For example if you forcibly restrain a persons arms behind their back you reduce their tidal volume of respiration .
Someone forced into a prone position has a marked reduction in not only tidal volume but functional residual lung capacity.
Intoxication just compounds the problems of restraint by risk of aspiration ( as per Mr Fernandez case in 2005) as well as unpredictable sedation effects.
Excited delirium deaths in my opinion are due to the combination of the effects on respiration by physical and chemical restraint as well as the struggling causing an acidosis. Preferably if you are going to give an acute sedative you should give something that is rapid yet has minimal effect on respiration. haloperidol or droperidol fit this bill almost but are not always as rapid as we like. ketamine fits the bill fairly well..in fact I have seen it stimulate respiration after administration. but it also is not perfect. If underdosed it can worsen agitation.